This article is only available in the PDF format. Download the PDF to view the article, as well as its associated figures and tables.
To the Editor.—
In reference to the letter by Burlington and Freed, I believe the concern has merit, but the issue is moot. A report given was of the inappropriate use of lidocaine in a person with MI; I regard this as an unfortunate error in procedure but one that deviates so widely from accepted practice as not to be worthy of concern.Possibly the letter was written to ask for modification of extant labeling of prepared lidocaine solutions. Certainly, the "3% to 10%" incidence of ventricular fibrillation in MIs is important in terms of potential for therapeutic intervention and does not take into account the much higher incidence of ventricular tachycardia anecdotally provided by ambulance personnel in Hawaii. As the toxic CNS effects alluded to are reversible and benign, and as the references provided do not appear to support the contention that survival is not demonstrably improved, I must
Haning WF. Prophylactic Lidocaine. JAMA. 1980;244(24):2729. doi:10.1001/jama.1980.03310240021013